Iowa, 2009

Flooding in Iowa, March 24 to 29, 2009

March 24 to 29, 2009 · NWS DMX · 6 events in 6 counties and zones

The second wet period of the month occurred during the third week. 04 inches of rain over Iowa from the 22nd to the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The second wet period of the month occurred during the third week. The second major storm system dropped an average of 1.04 inches of rain over Iowa from the 22nd to the 24th. Heaviest rains fell over a wide band roughly along Interstate 35 through central sections of the state where one to two inch totals were common. Fortunately the rain was again preceded by an extended period of mostly dry weather. Thus, while flooding was somewhat widespread, impacts were mostly minor. March precipitation was the third highest of record for the south central and southeast climate districts, but was below normal over northern and western Iowa. Preliminary monthly precipitation totals vary from only 0.66 inches at Cresco to 6.18 inches at Burlington. Indianola recorded their wettest March ever among 123 years of record with 6.06 inches (old record 5.23 in 1951).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 11:45 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 23, 11:45 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT TUE MAR 24 2009

.UPDATED FOR THE 06Z AVIATION DISCUSSION...

.SHORT TERM...
HAVE EXTENDED THE WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL
IOWA UNTIL 10 PM CDT. GRADIENT REMAINS STRONG OVER THE WEST AND
MIXING WILL CONTINUE...ALONG WITH GRADIENT WIND AND ISALLOBARIC
COMPONENT THROUGH THE EVENING HOURS.

.PREVIOUS SHORT TERM...
SEVERAL CONCERNS TONIGHT WITH WIND...SVR WX AND HEAVY RAIN ALL
POTENTIAL HEADLINE THREATS.  SVR WX CURRENTLY ONGOING ACROSS NE/KS
WITH FORCING ALONG 1.5PV SURFACE COINCIDENT WITH FRONTAL CONVERGENCE
DRIVING CONVECTION.   THIS FORCING WILL GRADUALLY MOVE EASTWARD INTO
IOWA OVERNIGHT WITH WIND AND HAIL MORE LIKELY THREATS.  DEEP AND
SHALLOW SHEAR CERTAINLY IN PLACE...BUT WITH NO MLCAPE INTO IA AS OF
YET IT MAY BE TOUGH TO GET ENOUGH LOW LEVEL INSTABILITY AFTER LOSS
OF HEATING.  ANY STRONG CELLS WOULD HAVE TO WATCHED FOR TOR THREAT
HOWEVER DUE TO THE EXTREME LOW LEVEL SHEAR.  EXPECT HEAVY RAIN
POTENTIAL TO BECOME MORE PREVALENT OVERNIGHT WITH VERY STRONG
MOISTURE CONVERGENCE ALONG 295K SFC PARALLEL TO MEAN WIND.  THIS
COULD RESULT IN TRAINING ALONG SIMILAR LOCATIONS AND IS DEPICTED IN
MOST MODELS SO HAVE ISSUED A FLASH FLOOD WATCH FOR SERN IA 06Z-18Z.
GROUNDS ARE ALREADY QUITE MOIST WITH PLENTY OF RUNOFF EXPECTED DUE
TO DORMANT VEGETATION.

WILL CONTINUE WIND ADVY THROUGH 00Z EXPIRATION.  NOT THAT MANY SITES
ARE MEETING CRITERIA...BUT 0-1KM WIND WILL GRADUALLY INCREASE INTO
THE EARLY EVENING HOURS.  CONSIDERING STRENGTH OF WIND AND LOW LEVEL
MOISTURE HAVE LEANED TOWARD HIGHER END OF GUIDANCE WHICH IS ALSO
SUPPORTED BY SREF MINS.

.LONG TERM...

LOW PULLS OUT DURING THE DAY TUESDAY WITH THE AFOREMENTIONED HEAVY
RAIN THREAT PULLING EAST OUT OF THE CWA BY 18Z. STILL KEPT THE
MENTION OF ISOLATED THUNDERSTORMS AS THIS IS A DYNAMIC SYSTEM AND
AMPLE INSTABILITY IN STILL IN PLACE.

QUIET WEATHER IN PLACE TUESDAY NIGHT THROUGH THURSDAY ALBEIT COOL.
HIGHS IN THE 40S AND 50S THROUGH MIDWEEK WITH LOWS MAINLY IN THE
30S.

THE NEXT SYSTEM TO AFFECT THE CWA WILL COME FRIDAY THROUGH SUNDAY.
THE TRACK OF THIS STORM WILL NEED TO BE WATCHED AS IT WILL DRAW
DOWN MUCH COLDER AIR ACROSS CENTRAL IOWA. SNOW WILL BE BACK IN THE
FORECAST NORTH WITH A MIX ACROSS CENTRAL AND MORE RAIN SOUTH.
MODEL DIFFERENCES STILL MAKE PTYPE TRICKY AND MODELS ARE STILL
FAIRLY CLUELESS AS GFS PRINTS OUT ABSURD SNOWFALL AMOUNTS WITH
COBB OUTPUTS OVER A FOOT WITH DAYTIME HIGHS IN THE 40S AND 50S.
MOS TEMPS ARE STILL TOO WARM BUT QPF LOOKS OVERDONE AS WELL. THIS
WILL BE MONITORED AND ADJUSTED OVER THE NEXT SEVERAL DAYS.

&&

AVIATION...24/06Z
LINES OF CONVECTION CONTINUES TO MOVE THROUGH THE CENTRAL/EASTERN
CWA...AND WILL SLOWLY PROGRESS EASTWARD THROUGH THE NEXT 4 TO 6
HOURS.  STILL EXPECTING THE EXTENDED PERIOD OF LOWER CIGS AND
RAIN/TS SOUTHEAST THROUGH EARLY TUESDAY AS LINE OF OF THUNDERSTORMS
MOVES NORTHEAST OUT OF MO. HAVE ADJUSTED TAFS TO REFLECT THIS FROM
16Z THROUGH 20Z HOURS. CIGS TO LIFT TO MVFR/VFR TOWARD TUESDAY
AFTERNOON/EVENING WITH WEST TO NORTHWEST WINDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY EXTENDED UNTIL 10 PM CDT THIS EVENING FOR
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT.

FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
AFTERNOON FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-
MARION-MONROE-POWESHIEK-WAPELLO-WAYNE.

&&

SHORT TERM...SMALL
LONG TERM...BOKSA
AVIATION...REV/MJA
Hazardous weather outlook, Mar 23, 9:37 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1037 PM CDT MON MAR 23 2009

IAZ062-074-075-083>086-094>097-250345-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1037 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA OVERNIGHT.
THE MAIN THREAT WILL BE HEAVY RAINFALL...THOUGH A FEW STORMS MAY
PRODUCE SOME WIND AND SMALL HAIL. RAINFALL AMOUNTS OF THREE QUARTERS
OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE OVER THE OUTLOOK
AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING
WITH ADDITIONAL HEAVY RAINFALL POSSIBLE IN THE MORNING. FRIDAY THROUGH
MIDDAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS
TIME... MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION
COULD POSSIBLY BE A RAIN/SNOW MIX AT NIGHT WITH MAINLY RAIN DURING
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-093-250345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD-
1037 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH THE
OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS WILL PRODUCE RAINFALL
FROM ONE HALF TO UP TO ONE INCH. A SMALL AREA OF NORTHWEST IOWA
WILL CONTINUE TO SEE WINDS GUSTING TO ABOVE 40 MPH THROUGH THE
MIDNIGHT HOUR BEFORE WINDS BEGIN TO DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING...MAINLY ALONG AND EAST OF INTERSTATE 35. FRIDAY
THROUGH MIDDAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA.
THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION
COULD POSSIBLY BE IN THE FORM OF SNOW AT NIGHT AND RAIN OR A
RAIN/SNOW MIX DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT BUT RAINFALL
REPORTS AND ANY REPORTS OF SEVERE WEATHER FROM EARLIER THIS
EVENING WOULD BE APPRECIATED.

REV

In the hours before

Local storm report, Mar 23, 9:16 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          3 SSW CUMBERLAND        41.23N 94.89W
03/23/2009                   CASS               IA   TRAINED SPOTTER

            DAMAGE AT SEVERAL LOCATIONS WITHIN A SEVERAL MINUTE
            PERIOD. GRAIN BINS DESTROYED...AN ANHYDROUS TANK
            FLIPPED...AND A SMALL OUTBUILDING DESTROYED AT 670TH
            STREET AND QUINCY. GRAIN BINS DESTROYED AND TREES DOWN AT
            650TH AND TUSCON. GRAIN BINS DESTROYED AND TREES DOWN AT
            HIGHWAY 92 BETWEEN 650TH AND 660TH STREETS.

&&

RK
Local storm report, Mar 23, 9:33 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     CARBON                  41.05N 94.82W
03/23/2009                   ADAMS              IA   EMERGENCY MNGR

            MOTOR HOME TURNED ON ITS SIDE. POWER POLES DOWN. PART OF
            ROOF OF HOUSE BLOWN OFF. ALL DEBRIS LYING TO THE
            NORTHEAST. TIME ESTIMATED.

&&

RK
Local storm report, Mar 23, 10:00 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND GST     ESTHERVILLE AIRPORT     43.41N 94.75W
03/23/2009  M62 MPH          EMMET              IA   ASOS

&&

MS MAR 09
Local storm report, Mar 23, 10:02 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1102 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     ATLANTIC AIRPORT        41.41N 95.06W
03/23/2009  M61.00 MPH       CASS               IA   AWOS

            DELAYED REPORT FROM EARLY THIS MORNING

0746 PM     NON-TSTM WND GST DENISON                 42.02N 95.35W
03/23/2009  M65.00 MPH       CRAWFORD           IA   MESONET

&&

MS MAR 09
Local storm report, Mar 23, 10:10 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     DENISON                 42.02N 95.35W
03/23/2009  E65.00 MPH       CRAWFORD           IA   MESONET

&&

MS MAR 09
Local storm report, Mar 23, 10:47 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     ATLANTIC AIRPORT        41.41N 95.06W
03/23/2009  M61.00 MPH       CASS               IA   AWOS

            DELAYED REPORT FROM EARLY THIS MORNING

0746 PM     TSTM WND GST     DENISON                 42.02N 95.35W
03/23/2009  E65.00 MPH       CRAWFORD           IA   MESONET

0815 PM     TORNADO          3 SSW CUMBERLAND        41.23N 94.89W
03/23/2009                   CASS               IA   LAW ENFORCEMENT

            AT LEAST A BRIEF TORNADO TRACK HAS BEEN CONFIRMED.
            ANHYDROUS AMONIA TANKS WERE LEAKING.

0815 PM     TSTM WND DMG     3 SSW CUMBERLAND        41.23N 94.89W
03/23/2009                   CASS               IA   TRAINED SPOTTER

            MINOR DAMAGE TO FARM...TREES AND GRAIN BINS. POSSIBLY
            FROM TORNADO. EXACT DEGREE OF DAMAGE UNKNOWN.

0815 PM     TORNADO          3 SSW CUMBERLAND        41.23N 94.89W
03/23/2009                   CASS               IA   TRAINED SPOTTER

            DAMAGE AT SEVERAL LOCATIONS WITHIN A SEVERAL MINUTE
            PERIOD. GRAIN BINS DESTROYED...AN ANHYDROUS TANK
            FLIPPED...AND A SMALL OUTBUILDING DESTROYED AT 670TH
            STREET AND QUINCY. GRAIN BINS DESTROYED AND TREES DOWN AT
            650TH AND TUSCON. GRAIN BINS DESTROYED AND TREES DOWN AT
            HIGHWAY 92 BETWEEN 650TH AND 660TH STREETS.

0832 PM     HAIL             GRAVITY                 40.76N 94.74W
03/23/2009  E0.88 INCH       TAYLOR             IA   BROADCAST MEDIA

            FROM KCCI TV VIEWER

0832 PM     TSTM WND DMG     CARBON                  41.05N 94.82W
03/23/2009                   ADAMS              IA   EMERGENCY MNGR

            MOTOR HOME TURNED ON ITS SIDE. POWER POLES DOWN. PART OF
            ROOF OF HOUSE BLOWN OFF. ALL DEBRIS LYING TO THE
            NORTHEAST. TIME ESTIMATED.

0904 PM     TSTM WND DMG     ADAIR                   41.50N 94.64W
03/23/2009                   ADAIR              IA   EMERGENCY MNGR

            ROOF BLOWN OFF A RESTAURANT. CANOPY OF CASEYS STORE
            DESTROYED.

0938 PM     TSTM WND GST     ALGONA                  43.07N 94.23W
03/23/2009  M64.00 MPH       KOSSUTH            IA   MESONET

1018 PM     TSTM WND GST     ESTHERVILLE AIRPORT     43.41N 94.75W
03/23/2009  M62.00 MPH       EMMET              IA   ASOS

&&

MS MAR 09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Taylor

When
March 24, 1:13 AM CST to 6:26 AM CST
Where
Taylor County, 1.21 mi W of Conway to 0.88 mi SE of Siam
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.751, -94.643

Flood, Lucas

When
March 24, 7:03 AM CST to March 27, 11:31 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Wayne

When
March 24, 9:38 AM CST to March 25, 12:31 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Decatur

When
March 24, 9:46 AM CST to March 25, 10:10 AM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

Flood, Mahaska

When
March 25, 1:30 AM CST to March 27, 5:33 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Wapello

When
March 25, 3:40 AM CST to March 29, 2:30 AM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153821, 153822, 153826, 153823, 153824, 153825.